New Moms

Epilepsy Drug May Cause Birth Defects

| by

An epilepsy drug which may also be used to control migraine headaches can cause birth defects in babies born to women taking the drug.

The FDA has released a report showing that the drug Topamax leaves newborn babies 20 times more likely to develop cleft lip or cleft palate than babies whose mother did not take the drug.

Doctors are being asked to discuss the possible effect of the drug with their pregnant clients and women of childbearing age and the need to find alternative medication. If a woman is planning on becoming pregnant she should stop taking Topamax immediately.

Furthermore, doctors should rethink prescribing this medication to women of childbearing age in the first place. “Alternative medications that have a lower risk of birth defects should be considered” said the FDA’s Russell Katz who is head of the Division of Neurology Products.

Popular Video

This judge looked an inmate square in the eyes and did something that left the entire courtroom in tears:

Popular Video

This judge looked an inmate square in the eyes and did something that left the entire courtroom in tears:

A cleft lip or palate is a split in the lip sometimes up to the nose or a hole in the roof of the mouth, respectively. Either way, each birth defect leads to secondary developmental conditions such as malnutrition and speech delays. The defect can be corrected with surgery. Occasionally multiple surgeries are needed. Sometimes therapy is required afterward.

Cleft lip and palate is normally a rare occurrence in the United States. Ask your doctor if you have concerns.

Source: Reuters, FDA